Wyoming, 2012High Wind in Wyoming, January 29, 2012
January 29, 2012 · NWS BYZ · 1 event in 1 county or zone
A brief period of high winds occurred along the eastern slopes of the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high winds occurred along the eastern slopes of the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 29, 10:25 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 29, 10:25 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1025 AM MST SUN JAN 29 2012
.MORNING UPDATE...
HAVE MADE SEVERAL UPDATES THIS MORNING TO THE CURRENT FORECAST.
SATELLITE SHOWING PLENTY OF MID AND HIGH LEVEL CLOUDS TO BE OVER
THE FORECAST AREA TODAY. HAVE INCREASED SKY COVER TO WORD MOSTLY
CLOUDY FOR MOST LOCATIONS. RADAR SHOWING SOME ECHOS OVER THE
EASTERN ZONES BUT PRECIP DOES NOT LOOK TO BE REACHING THE GROUND
AS CLOUD BASES REMAIN HIGH AND GROUND TRUTH SUPPORTS THIS. HAVE
LOWERED POPS ACROSS THE EAST FOR THE REMAINDER OF THE MORNING AND
HAVE REMOVED THEM ALL TOGETHER FOR THIS AFTERNOON. GIVEN PLENTY OF
CLOUDS AROUND TODAY AND CURRENT TEMPERATURES STILL IN THE 30S TO
LOWER 40S WITH A FEW WARMER LOCATIONS...HAVE LOWERED AFTERNOON
HIGHS A FEW DEGREES FOR MOST LOCATIONS ACROSS THE PLAINS.
LASTLY...WINDS HAVE YET TO HIT WARNING CRITERIA OR ADVISORY
CRITERIA FOR THE BIG TIMBER AND NYE AREAS. CURRENT GUIDANCE DOES
NOT SUPPORT STRONG WINDS SO HAVE CANCELLED THE HIGH WIND WARNING
FOR THESE AREAS. HOWEVER...LIVINGSTON WINDS REMAIN SUSTAINED
AROUND 45 MPH WITH GUSTS IN THE 60S. WILL CONTINUE THE HIGH WIND
WARNING THERE AND RE-EVALUATE WITH THE AFTERNOON FORECAST
PACKAGE. ANOTHER AREA OF WIND CONCERN TODAY IS FROM ROSEBUD COUNTY
EASTWARD. MODELS SHOWING 50-55KT WINDS AT 850MB.
HOWEVER...SOUNDINGS SHOWING AN INVERSION WITH WARM AIR ADVECTION
ALOFT FOR MOST OF THE DAY SO DON'T BELIEVE WINDS JUST ABOVE THE
SURFACE WILL MIX DOWN. WILL CONTINUE TO WATCH THIS CLOSELY THOUGH.
ALL UPDATES TO THE FORECAST AND HIGH WIND WARNINGS HAVE BEEN SENT.
HOOLEY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
EXTENDED RANGE MODEL SOLUTIONS STILL POINT TOWARD A FAST
PROGRESSIVE FLOW THROUGH MID WEEK TRANSITIONING TO A HIGH
AMPLITUDE RIDGE BY THE END OF THE WORK WEEK. THERE WILL BE A
DECENT SHORT WAVE MOVING ACROSS OUR FORECAST AREA WEDNESDAY.
HOWEVER...THIS DOES NOT LOOK LIKE A BIG PRECIP EVENT AS LOW LEVEL
FLOW REMAINS DOWNSLOPE/WESTERLY. THE LARGE DRY RIDGE AT THE END
OF THE WEEK IS STILL PROGGED. ALTHOUGH THE ECMWF DOES WAFFLE A
BIT ON THE POSITION OF THE RIDGE AXIS AND THE POSSIBILITY OF SOME
COOLER BACKDOOR AIR AFFECTING OUR EASTERN ZONES...IT IS STILL
MUCH CLOSER TO THE GFS THAN A FEW DAYS AGO. THEREFORE...WILL
STICK WITH A DRY AND ABOVE NORMAL TEMP FORECAST FOR NEXT WEEKEND.
BT
&&
.AVIATION...
AREAS NEAR KLVM ARE REPORTING SUSTAINED WINDS OF 40 KT AND GUSTS
TO 65 KT THIS MORNING. THE STRONGEST WINDS ARE EXPECTED TO CONTINUE
TODAY BEFORE STARTING TO WEAKEN THIS AFTERNOON. WINDS WILL LIKELY
REMAIN GUSTY IN THIS REGION THROUGH EARLY MONDAY MORNING. IN
ADDITION...EXPECT STRONG WESTERLY WINDS OFF THE SURFACE ACROSS
SOUTHEAST MONTANA TODAY RESULTING IN LOW LEVEL WIND SHEAR OF 35 TO
45 KNOTS AFFECTING AREAS MAINLY AROUND KMLS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA TODAY. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 054 036/053 033/046 027/046 029/046 028/051 024/053
1/N 01/N 20/N 02/W 10/B 00/U 00/U
LVM 050 036/048 032/043 032/045 026/043 024/051 026/052
1/N 02/W 31/N 13/W 21/N 00/N 00/U
HDN 053 027/051 025/043 021/044 025/047 021/051 019/052
1/N 01/B 20/B 02/W 10/B 01/U 00/U
MLS 048 028/049 026/042 022/042 025/044 022/047 020/047
3/E 00/B 30/B 02/W 10/B 01/B 00/U
4BQ 050 029/049 026/041 023/043 024/045 021/048 021/047
3/N 01/B 30/B 02/W 21/B 11/B 00/U
BHK 045 027/047 026/039 020/041 023/039 019/042 020/043
4/N 00/B 31/B 02/J 21/B 11/B 00/U
SHR 052 028/050 025/042 018/044 020/042 021/049 020/049
1/E 00/E 20/B 11/B 21/B 01/B 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY FOR ZONE
65.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 29, 10:11 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1011 AM MST SUN JAN 29 2012
MTZ028>042-056>058-063>068-WYZ098-099-301715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1011 AM MST SUN JAN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL CONTINUE TO IMPACT THE LIVINGSTON AREA TODAY
AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THIS LOCATION.
MOTORISTS NEED TO BE PREPARED FOR DANGEROUS CROSSWINDS ALONG
INTERSTATE 90 IN THIS AREA. DRIVERS OF HIGH PROFILE VEHICLES
SHOULD CONSIDER TAKING AN ALTERNATE ROUTE OR WAITING UNTIL WINDS
SUBSIDE BEFORE TRAVELING THROUGH THESE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS WILL CONTINUE TO IMPACT THE LIVINGSTON AREA TONIGHT
INTO EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
In the hours before
Local storm report, Jan 29, 9:54 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
954 AM MST SUN JAN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM NON-TSTM WND GST LIVINGSTON 45.66N 110.56W
01/29/2012 M77 MPH PARK MT ASOS
MAX SUSTAINED WIND OF 56 MPH AT 0446 AM
&&
CHURCHHigh Wind, Sheridan Foothills
- When
- January 29, 11:30 AM MST to 12:31 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Sustained winds of 35 mph with a gust of 66 mph was reported at the Sheridan Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, January 29, 201211 deaths · 18 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 29 to 30, 20129 events
- High Wind in Montana, January 29, 201267 kt wind · 2 events
- Heavy Snow in Montana, January 29 to 30, 20122 events
- Flooding in Idaho, January 29 to 30, 20122 events
- High Wind in Montana, January 29, 201269 kt wind · 1 event
- Wildfire in Hawaii, January 29 to 31, 2012$5,000 · 1 event
- Heavy Snow in Idaho, January 29 to 30, 20121 event
- Flood in Washington, January 29 to 30, 20121 event
- Winter Storm in Alaska, January 29 to 30, 20121 event
- Heavy Snow in Oregon, January 29 to 30, 20121 event
- Heavy Snow in Washington, January 29 to 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357683.